Tennessee, 2007

Damaging Wind in Tennessee, August 17, 2007

August 17, 2007 · NWS OHX · 1 event in 1 county or zone

An isolated severe thunderstorm hit Lawrence County on Friday August 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An isolated severe thunderstorm hit Lawrence County on Friday August 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 17, 1:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 17, 1:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT FRI AUG 17 2007

.SHORT TERM...WEAK COOL FRONT NOW MOVING SOUTHWARD THROUGH OUR
MOST SOUTHERN COUNTIES. ISOLATED THUNDERSTORMS HAVE BUBBLED UP
AHEAD THE FRONT OVER SOUTHWESTERN MIDDLE TENNESSEE AND MAY LINGER
INTO THE LATE AFTERNOON AND EVENING. WILL PROBABLY KEEP A SLIGHT
CHANCE FOR THUNDERSTORMS RUNNING IN LAWRENCE AND WAYNE COUNTIES
THIS EVENING, UNLESS STORMS PUSH OUT OF THE AREA BY ZFP RELEASE
TIME.

NORTHERN PARTS OF THE AREA, IN THE COOLER AIR, WERE LOOKING AT
MOSTLY SUNNY SKIES AND TEMPERATURES IN THE MID AND UPPER 90S
(EXCEPT ALONG THE CUMBERLAND PLATEAU, WHERE TEMPERATURES WERE
AROUND 90).

EXPECT SURFACE HIGH PRESSURE SYSTEM TO MOVE ACROSS THE OHIO VALLEY
OVER THE NEXT 24 TO 36 HOURS AND REACH THE EAST COAST BY SUNDAY.
DRY NORTHEAST FLOW SPREADS LOWER DEW POINTS INTO THE AREA, WITH
NIGHTTIME LOWS DROPPING TO SOMEWHAT MORE COMFORTABLE LEVELS THAN
WHAT WEVE SEEN OVER THE LAST SEVERAL DAYS.

DAYTIME HIGHS WILL REMAIN HOT OVER THE NEXT FEW DAYS AND HAVE
TRENDED TOWARD THE WARMER MAV MOS FOR SATURDAY AND THE WARMER NGM
MOS ON SUNDAY.

A SHORTWAVE PASSES ACROSS THE OHIO RIVER VALLEY SUNDAY NIGHT AND
MONDAY, BUT DONT EXPECT IT TO PENETRATE THE RIDGE THAT IS PARKED
ACROSS THE MID STATE. BAND OF CLOUDS AND CHANCE FOR PRECIP SHOULD
BE RIGHT ALONG THE WESTERN PERIPHERY OF THE 700 MB RIDGE AND JUST
WEST AND NORTH OF OUR AREA.

.LONG TERM...BERMUDA HIGH PRESSURE RIDGE STRENGTHENS OVER MIDDLE
TENNESSEE NEXT WEEK AND ALLOWS DAYTIME HIGH TEMPERATURES TO CREEP
UP A DEGREE EVERY DAY OR TWO, WITH HIGHS POSSIBLY GETTING BACK TO
100 DEGREES AT NASHVILLE BY NEXT FRIDAY (IF NOT BEFORE). HAVE GONE
WITH MAX TEMPERATURES NEXT WEEK WELL ABOVE MEX GUIDANCE.

OVERALL, NO END TO THE DROUGHT IS IN SIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  97  70  98 /   0   0   0  10
CLARKSVILLE    65  92  67  94 /   0   0   0  10
CROSSVILLE     64  89  64  90 /   0   0   0  10
COLUMBIA       66  99  71  98 /  10   0   0  10
LAWRENCEBURG   67  99  71  99 /  10   0   0  10
WAVERLY        66  95  68  95 /  10   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Aug 17, 4:30 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI AUG 17 2007

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WEAKENING COLD FRONT WILL MOVE SOUTH ACROSS THE MID STATE TODAY.
SOUTHWEST PORTIONS OF THE MID STATE COULD SEE AN ISOLATED STRONG
STORM OR TWO PRODUCING HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GIRODO

In the hours before

Special weather statement, Aug 17, 9:29 AM CST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 AM CDT FRI AUG 17 2007

TNZ005>011-022>034-056>066-075-077>080-093>095-172300-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1029 AM CDT FRI AUG 17 2007

...HEAT WAVE CONTINUES ACROSS THE MID STATE...

AFTER RECORD BREAKING HEAT YESTERDAY IT LOOKS LIKE TEMPERATURES
WILL BACK OFF A FEW DEGREES FOR AFTERNOON HIGHS TODAY...BUT STILL
COULD REACH 100 DEGREES AT A FEW LOCATIONS.

NASHVILLE NOT ONLY BROKE THE RECORD HIGH TEMPERATURE FOR AUGUST 16TH
WITH 106 DEGREES...BUT ALSO BROKE THE RECORD HIGH FOR THE MONTH OF
AUGUST WHICH HAD BEEN 105 DEGREES SET BACK IN AUGUST 1930.
THIS ALSO WAS THE HOTTEST TEMPERATURE IN NASHVILLE IN THE LAST 55
YEARS...ONLY SURPASSED BY THE ALL TIME RECORD HEAT OF 107 DEGREES
BACK ON JULY 27TH AND 28TH 1952.

CURRENTLY AUGUST 2007 IN NASHVILLE IS 4.2 DEGREES HOTTER THAN THE
HOTTEST AUGUST ON RECORD WHICH OCCURRED IN 1995.

THERE HAVE BEEN 5 CONSECUTIVE DAYS THIS MONTH OF TRIPLE DIGIT HEAT
IN NASHVILLE...THE MOST SINCE JUNE OF 1988 WHEN NASHVILLE
HAD 6 CONSECUTIVE DAYS OF 100 DEGREES AND ABOVE. THE MOST
CONSECUTIVE DAYS EVER OF TRIPLE DIGITS IS 8 SET BACK IN JUNE 1952.

THERE HAVE BEEN 15 CONSECUTIVE DAYS OF 95 DEGREES AND ABOVE IN
NASHVILLE. THIS IS THE MOST SINCE JULY 1980. THE MOST EVER IS
19 DAYS BACK IN JUNE 1952.

THERE HAS BEEN 12 CONSECUTIVE DAYS OF 99 DEGREES AND ABOVE. THIS IS
UNPRECEDENTED IN THE WEATHER RECORDS AT NASHVILLE. PREVIOUSLY THE
RECORD WAS 8 SET BACK IN JUNE 1952. WEATHER RECORDS IN NASHVILLE
DATE BACK TO NOVEMBER 1ST 1870...NEARLY 137 YEARS.

YESTERDAY WAS THE 22ND CONSECUTIVE DAY OF 90 DEGREES AND ABOVE IN
NASHVILLE. THIS IS THE MOST SINCE 23 CONSECUTIVE DAYS BACK IN AUGUST
1995. THE MOST EVER IS 31 DAYS BACK IN JUNE OF 1952 AND AGAIN IN JUNE
OF 1954.

RAINFALL IN NASHVILLE SO FAR THIS MONTH HAS TOTALED 0.03 INCHES.
THE DRIEST AUGUST EVER...WAS BACK IN 1929 WHEN ONLY 0.51 INCHES FELL.

SINCE THE FIRST OF JUNE...NASHVILLE HAS RECORDED ONLY 3.87 INCHES
OF RAINFALL. THE DRIEST JUNE THROUGH AUGUST ON RECORD...WAS IN
1954...WHEN 4.74 INCHES OF RAIN FELL. RAINFALL SINCE JANUARY 1ST
HAS TOTALED 17.34 INCHES...WHICH IS 13.60 INCHES BELOW NORMAL.

WE ARE CURRENTLY CLASSIFIED AS HAVING AN EXTREME TO EXCEPTIONAL
DROUGHT CONDITIONS. THE LATEST 6-10 DAY PROGNOSIS FROM CLIMATE
PREDICTION CENTER CONTINUE TO INDICATE ABOVE NORMAL TEMPERATURES
WITH BELOW NORMAL PRECIPITATION.

DURING THE HEAT WAVE...SOME PRECAUTIONS SHOULD BE KEPT IN MIND. STAY
INSIDE TO THE EXTENT POSSIBLE...PREFERABLY IN AN AIR CONDITIONED
SPACE. IF YOU MUST BE OUTSIDE...DRINK FLUIDS FREQUENTLY... WEAR
LIGHT COLORED CLOTHING WITH A HAT...AND STAY IN THE SHADE AS MUCH
AS POSSIBLE.

IT WILL LIKELY TAKE A TROPICAL SYSTEM TO BREAK DOWN THE CURRENT
PATTERN THAT HAS CAUSED THE EXTENSIVE HEAT WAVE AND DROUGHT
CONDITIONS.

BOBBY BOYD

The radar

The Northeast Alabama radar (KHTX), 130 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 17, 3:00 PM CST
Where
Lawrence County, 1.3 mi SSW of St Joseph
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.033, -87.509

An isolated severe thunderstorm demolished a wooden shed with vinyl trim work on Cowpen Rd. A nearby home had some shingles blown off. Also, part of a roof was blown off a mobile home. A sign was damaged as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42648.